Three teenagers with well-controlled epilepsy who developed drug refractory partial seizures correlated with nonketotic hyperglycemia and insulin-dependent diabetes mellitus are reported from the Children’s Hospital of Eastern Ontario, University of Ottawa, and Children’s Hospital, Dalhousie University, Halifax, Nova Scotia, Canada. Seizures were partial in pattern and two patients had associated focal structural cerebral lesions. Blood sugar determinations confirming the diagnosis of diabetes were indicated by the onset of polyuria and polydipsia. Seizures were controlled following treatment with insulin and correction of hyperglycemia. All three patients were receiving phenytoin. [1]

COMMENT: Children with epilepsy, especially those with epilepsia partialis continua refractory to antiepileptic drugs, should be checked for hyperglycemia and possible diabetes mellitus. The diabetes may be precipitated or exacerbated by administration of phenytoin and other antiepileptic drugs.

A hyperglycemic response to phenytoin was first reported from the Division of Neurology, Children’s Memorial Hospital, Chicago, at the 1964 meeting of the American Epilepsy Society [2]. An inhibition of insulin secretion by phenytoin demonstrated in vitro (Kizer JS et al. 1970) was subsequently confirmed in human volunteers (Malherbe C et al. 1972).